Kansas, 2021

Hail and Damaging Wind in Kansas, November 10, 2021

November 10, 2021 · NWS ICT · 3 events in 3 counties and zones

A squall line of strong to severe thunderstorms moved across portions of southeast Kansas, during the late evening of November 10th, 2021. Along the leading edge of the storms, isolated wind damage occurred in the town of Chetopa, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A squall line of strong to severe thunderstorms moved across portions of southeast Kansas, during the late evening of November 10th, 2021. Along the leading edge of the storms, isolated wind damage occurred in the town of Chetopa, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 10, 5:32 AM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Nov 10, 5:32 AM CST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
532 AM CST Wed Nov 10 2021

.SHORT TERM...(Today through Friday night)
Issued at 309 AM CST Wed Nov 10 2021

There will be a chance for strong to severe storms for areas along
and east of I-135 today. It's definitely not the most impressive
setup we've seen this fall. CAPE will be suitable for severe
storms as a result of some potentially steep midlevel lapse rates
due to colder air aloft. Can't rule out MUCAPE approaching 2,000
j/kg with Surface CAPE and MLCAPE just below that. Wind shear is
less impressive. Deep layer shear should be suitable for organized
convection, but will be borderline. 0-1km shear is looking a
little low but would otherwise be sufficient for higher end severe
if all other parameters allowed it. 0-3km shear however, is quite
low and, along with a poor shear vector with the front, we should
see storms go linear pretty quickly. All that said, storms will
have the potential to produce quarter sized hail and damaging
winds of 50 to 60 mph.

Some of the short range models and CAMs have trended drier with the
storm, especially west of I-135. Most global models are a little
more enthusiastic about rain, but we're also in the range where
mesoscale models perform better. There still isn't agreement where
storms will go up, so won't make any drastic changes in any
direction.

Friday into Saturday morning has trended a bit cooler. It appears
that most areas that have not seen a freeze yet will get the
first one Saturday morning. Lows may dip down into the 20s for
most of our CWA. Friday will also be a windy day behind the
deepening low pressure center that will be moving over the Great
Lakes.

.LONG TERM...(Saturday through Tuesday)
Issued at 309 AM CST Wed Nov 10 2021

Should see a slight bump up in temps this weekend and into early
next week. Some uncertainty does lie in a potential second shot of
cold air and whether that will miss us to the east of move over our
area. Even with a glancing blow we may see another freeze Monday
morning. At the moment, it looks like it will be too dry for any
precipitation that will reach the ground, but perhaps some virga may
be seen in a few spots.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 528 AM CST Wed Nov 10 2021

* TSRA likely late this morning into early this evening (southern KS)
* MVFR/IFR conditions at times through this evening

An upper level storm system is beginning to move out of the Central
and Southern Rockies this morning. Increasing moisture ahead of this
system will lead to an increased risk of low CIGs this morning (as
low as MVFR/IFR at times). This risk will continue into the
afternoon hours, but begin to decrease from west to east by this
evening. Meanwhile, as the storm system moves out of the Rockies,
there will be an increased risk of SHRA and TSRA from mid to late
morning into the evening hours. At this time, it appears the
greatest risk of TSRA will be along and east of the I-135 corridor.
Where TSRA occur, gusty/erratic wind gusts will be possible along
with hail up to quarter size. In the wake of the TSRA threat, gusty
NW winds will develop.

EXTENDED PLANNING OUTLOOK: Strong, and gusty, NW winds will likely
develop across the region on Friday.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  39  58  37 /  80  20   0  10
Hutchinson      62  37  57  36 /  70  10   0  10
Newton          63  38  57  36 /  80  20   0  10
ElDorado        66  39  57  37 /  90  50   0  10
Winfield-KWLD   68  40  60  39 /  90  50   0  10
Russell         58  35  56  33 /  30  10   0  10
Great Bend      59  35  56  33 /  30  10   0  10
Salina          62  37  57  35 /  70  10   0  10
McPherson       62  37  56  34 /  70  10   0  10
Coffeyville     70  43  60  39 /  90  90   0  10
Chanute         69  41  58  39 /  90  90   0  10
Iola            68  41  57  38 /  90  90   0  10
Parsons-KPPF    70  42  59  39 /  90  90   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CRW
LONG TERM...CRW
AVIATION...RM
Hazardous weather outlook, Nov 10, 3:16 AM CST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
316 AM CST Wed Nov 10 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
316 AM CST Wed Nov 10 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening. A
few storms could be strong to marginally severe, mainly along and
east of the Kansas turnpike. The main threats will be dime to
quarter size hail and wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Breezy conditions will be possible tomorrow and Friday. Friday
could see gusts of 30 to 40 mph across our region. Along with the
winds comes cooler temperatures, making Friday a chilly day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Nov 10, 9:48 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wichita KS
948 AM CST Wed Nov 10 2021

KSZ067-068-101630-
Reno KS-Harvey KS-
948 AM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of eastern Reno and
western Harvey Counties through 1030 AM CST...

At 947 AM CST, Doppler radar was tracking a strong thunderstorm near
Haven, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hutchinson, Buhler, Haven, Burrton, Yoder, Hutchinson Airport, Cheney
State Park and Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3817 9788 3817 9744 3791 9764 3791 9770
      3783 9770 3774 9777 3773 9799
TIME...MOT...LOC 1547Z 206DEG 42KT 3784 9785

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JAKUB
Local storm report, Nov 10, 10:48 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1048 AM CST WED NOV 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     HAIL             4 NNW WICHITA EISENHOWE 37.71N 97.46W
11/10/2021  E0.50 INCH       SEDGWICK           KS   PUBLIC

            REPORTED AT 13TH AND MAIZE.

&&

MWM
Special weather statement, Nov 10, 10:48 AM CST, 1 minute before
Special Weather Statement
National Weather Service Wichita KS
1048 AM CST Wed Nov 10 2021

KSZ051-052-068-101730-
McPherson KS-Harvey KS-Marion KS-
1048 AM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of east central
McPherson, northeastern Harvey and Marion Counties through 1130 AM
CST...

At 1047 AM CST, Doppler radar was tracking a strong thunderstorm near
Goessel, or 7 miles southwest of Hillsboro, moving northeast at 35
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Hillsboro, Marion, Goessel, Walton, Lincolnville, Ramona, Lehigh,
Durham, Tampa, Lost Springs, Pilsen and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3852 9693 3852 9682 3846 9682 3810 9728
      3834 9746 3861 9722 3861 9693
TIME...MOT...LOC 1647Z 211DEG 30KT 3827 9728

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JAKUB

The radar

The Wichita radar (KICT), 7 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sedgwick

When
November 10, 10:49 AM CST to 10:50 AM CST
Where
Sedgwick County, 3.82 mi SSE of Maize
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.720, -97.440

This was reported at the intersection of 21st and Tyler Rd.

Hail, Montgomery

When
November 10, 6:40 PM CST
Where
Montgomery County, 1.79 mi WNW of Tyro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.040, -95.860

Thunderstorm Wind, Labette

When
November 10, 8:08 PM CST
Where
Labette County, 0.88 mi NW of Chetopa
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.040, -95.090

Tree limbs and a couple of road signs were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993309, 985704, 985705.